Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 28, 2019, 9:20 PM CDT for 4 counties in Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2019, 9:20 PM CDT (02:20 UTC)
- Expired
- Apr 28, 2019, 9:59 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 9:34 PM CDT | HAIL 1 | 6 N Bazine, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 28, 8:40 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
641
WUUS53 KDDC 290220
SVRDDC
KSC051-135-165-195-290315-
/O.NEW.KDDC.SV.W.0009.190429T0220Z-190429T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
920 PM CDT Sun Apr 28 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ness County in west central Kansas...
Southeastern Trego County in west central Kansas...
Northwestern Rush County in central Kansas...
Southern Ellis County in central Kansas...
* Until 1015 PM CDT.
* At 920 PM CDT, a severe thunderstorm was located very near Cedar
Bluff, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hays, Ellis, La Crosse, Ransom, Schoenchen, McCracken, Ogallah,
Liebenthal, Brownell, Trego Center, Cedar Bluff, Munjor, Loretta,
Nekoma, Hargrave, Riga, Pfeifer, Antonino, Toulon and Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9904 3873 9904 3843 9942 3869 10015
3900 9978
TIME...MOT...LOC 0220Z 283DEG 35KT 3879 9974
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
459
WWUS53 KDDC 290241
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
941 PM CDT Sun Apr 28 2019
KSC051-135-165-195-290315-
/O.CON.KDDC.SV.W.0009.000000T0000Z-190429T0315Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
941 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND
SOUTHERN ELLIS COUNTIES...
At 940 PM CDT, a severe thunderstorm was located near Antonino,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, Ellis, La Crosse, Schoenchen, McCracken, Ogallah, Liebenthal,
Brownell, Cedar Bluff, Munjor, Loretta, Nekoma, Hargrave, Riga,
Pfeifer, Antonino, Toulon and Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9904 3873 9904 3843 9942 3855 9976
3900 9978
TIME...MOT...LOC 0240Z 283DEG 35KT 3874 9949
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN783
WWUS53 KDDC 290259
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
959 PM CDT Sun Apr 28 2019
KSC051-135-165-195-290309-
/O.CAN.KDDC.SV.W.0009.000000T0000Z-190429T0315Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
959 PM CDT Sun Apr 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS...
SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas. A Severe Thunderstorm Watch also remains in
effect until 300 AM CDT for central Kansas.
LAT...LON 3880 9904 3873 9904 3843 9942 3855 9976
3900 9978
TIME...MOT...LOC 0258Z 283DEG 35KT 3870 9925
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:28 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 28, 6:28 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Sun Apr 28 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Monday) Issued at 1232 PM CDT Sun Apr 28 2019 Severe weather chances tonight followed by a much colder, cloudy, and windy Monday. A shortwave moving out of eastern Colorado into western Kansas will interact with a narrow instability axis along the border late this afternoon. Dew points have risen into the lower to mid 50s along the border with more lower level moisture expected to be transported from Oklahoma into the rest of the region by this evening. The downside to storms at least in the southern half of the area will be a strong CAP for the whole area through the time period. Thunderstorms are expected to develop late this afternoon both in northwest Kansas/northeast Colorado and southeast Colorado. Storms in the southern parts of Colorado are mainly going to be discrete supercells as they track into the southern half of southwest Kansas. The northern storms are expected to evolve into a MCS line along I-70 by this evening and continue into central Kansas for the overnight. If the supercells can develop and get east of highway 283 this evening...this will be the time they can interact with the moisture coming in from Oklahoma. With good shear any discrete supercell that can develop will have the possibility of large hail (tennis ball or larger) and isolated tornadoes. The northern storms won't have as robust of moisture to work with as they move into the I-70 corridor. Inverted v soundings have been the case so the biggest threat with those storms will be downburst winds (70+ mph) and hail up to the size of golf balls. Confidence will be greatest with the northern MCS line occurring...much lower confidence for the super cell chances tonight with the CAP. However if the supercells can form the impacts in these isolated areas will be the greatest. Once the convection moves out by midnight a strong cold front will race through southwest Kansas increasing the winds out of the north 25-40 mph with higher gusts. Post frontal stratus will overtake the area through much of the day. 850 mb temps will be in the 4-7 (C) range through the day. High temperatures will struggle to get to the 60s by afternoon. .LONG TERM...(Monday night through Sunday) Issued at 148 PM CDT Sun Apr 28 2019 A fairly active long term forecast is upcoming with periodic chances of storms all the way through next weekend. Monday night the combination of a warm front lifting back in from Oklahoma and a strong shortwave coming over the Colorado Rockies into western Kansas will introduce more chances of rain and storms starting around midnight for our southeast zones and overspreading the entire region by Tuesday morning. With rain and clouds expected through the day Tuesday another cool afternoon is expected with highs in the upper 50s to mid 60s. The next shortwave combining with a strong cold front will come in Wednesday night into Thursday morning. This setup could potentially be another marginal severe risk given the strong baroclinic zone combining with the upper level forcing. A lot will depend on how much sun we can get through the day and if winds can turn more southeasterly by Wednesday afternoon. Next chance of rain looks to be Thursday night into Friday morning with another shortwave racing out of Colorado. The location of this wave would put more of the northern areas in the path of some rain and storms. More shortwaves are in the forecast from both long term models for Saturday and Sunday which will give us more chances of storms both days. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 618 PM CDT Sun Apr 28 2019 A strong cold front will cross north central and southwest Kansas between 03z and 09z Monday. As this frontal boundary passes the southerly winds will shift to the north and increase into near 25 knots. Low level moisture will also be on the increase behind this cold front overnight which will result in widespread MVFR and patchy IFR ceilings late tonight and early Monday morning. Prior to the cold frontal passage scattered thunderstorms can be expected at Hays, Garden City and near the Dodge City. In and near these storms low VFR ceilings and strong gusty winds will be possible, especially around the Hays area. At Dodge City and Liberal a strong low level just will develop early this evening so did include a wind shear group for these two TAF sites. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 59 46 65 / 30 10 70 50 GCK 46 57 44 62 / 40 10 70 40 EHA 44 59 44 71 / 10 10 70 20 LBL 48 59 46 70 / 10 10 70 30 HYS 45 58 42 56 / 70 10 70 60 P28 55 60 52 70 / 30 10 70 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert
Hazardous weather outlook, Apr 28, 12:55 PM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1255 PM CDT Sun Apr 28 2019 KSZ030-031-043>046-061>066-074>081-084>090-291800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1255 PM CDT Sun Apr 28 2019 /1155 AM MDT Sun Apr 28 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Two areas of severe weather are possible from 6-10 pm. The first area will be along the I-70 corridor and the main threat will be downburst winds potentially around 70 mph and hail to the size of golfballs. Confidence is greatest with this area of storms. The second area will be 1 or 2 discrete supercells developing along and south of highway 50 near the Colorado border. As they move east of highway 283 they will interact with a moist environment and good shear which could produce hail tennis ball or greater and isolated tornadoes. This area has less confidence due to a strong cap however if a storm can develop it will produce the greater impacts. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Non thunderstorm wind: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly between 6-10 pm tonight for areas along the I-70 corridor and along and east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Apr 28, 3:28 PM CDT, 5 hours 52 minutes before
Special Weather Statement National Weather Service Dodge City KS 328 PM CDT Sun Apr 28 2019 KSZ061-074-282100- Stanton KS-Hamilton KS- 328 PM CDT Sun Apr 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHERN STANTON COUNTIES UNTIL 400 PM CDT/300 PM MDT/... At 328 PM CDT/228 PM MDT/, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Manter, moving northeast at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse. LAT...LON 3785 10204 3805 10165 3769 10153 3760 10204 TIME...MOT...LOC 2028Z 241DEG 48KT 3774 10200 TATRO
Local storm report, Apr 28, 8:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL DIGHTON 38.48N 100.47W
04/28/2019 M1.00 INCH LANE KS STORM CHASER
&&
RBLocal storm report, Apr 28, 8:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST 6 NNW ARNOLD 38.71N 100.10W
04/28/2019 E65 MPH TREGO KS PUBLIC
ESTIMATE 60 TO 70 MPH.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 57 min |
| Apr 28, 7:53 PM CDT | Tornado Warning | DDC | Lane, Scott | 37 min |
| Apr 28, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 63 min |
| Apr 28, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 53 min |
| Apr 28, 9:10 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 18 min |
| Apr 28, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush, Stafford | 64 min |
| Apr 28, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 32 min |
| Apr 28, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 77 min |
| Apr 28, 10:46 PM CDT | Special Weather Statement | DDC | Ness | 59 min |
| Apr 28, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Lane, Ness, Rush, Trego | 66 min |
| Apr 28, 11:55 PM CDT | Special Weather Statement | DDC | Rush | 35 min |
| Apr 29, 12:09 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 51 min |
| Apr 29, 12:48 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| Apr 29, 12:53 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.